Dense Fog, Montgomery
- When
- November 5, 5:00 AM EST to 10:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.150, -77.450
Dense fog caused a 19 car pile up on Interstate-70 near Woodbine Road.
A tornadic thunderstorm produced a pair of weak tornadoes across Northern Virginia before crossing into Maryland on the 5th. Once in Maryland, the first tornado produced scattered damage in rural areas between the Potomac River and Poolesville.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A tornadic thunderstorm produced a pair of weak tornadoes across Northern Virginia before crossing into Maryland on the 5th. Once in Maryland, the first tornado produced scattered damage in rural areas between the Potomac River and Poolesville. A second tornado produced damage from Poolesville to Germantown. A 50 foot section of a horse barn on Whites Ferry Road was destroyed. A tin roof was torn off a business in downtown Poolesville. The tornado continued east and produced more structural damage at Rickmans Horse Farm. Dozens of trees were either snapped off or knocked down. The storm finally crossed Clopper Road between Route 121-Clarksburg Road and Festival Way and then entered Germantown and finally lifted. Widespread damage was observed in the Kingsview Ridge, Germantown Estates and North Germantown Subdivisions. Wind speeds ranged from 60 to 90 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 5, 2:25 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 225 AM EST WED NOV 5 2003 .SHORT TERM...TODAY AND TNGT... THE WARM WX OF THE PAST FEW DAYS IS COMING TO AND END. BACKDOOR CDFNT HAS PUSHED THRU THE ERN 3/4 OF THE CWFA EARLY THIS MORN BRINGING MARINE LYR WITH A SOLID LOW OVC. A CDFNT OVR THE GTLKS WL CONT TO MOVE E TODAY REACHING WRN ZNS TNGT. BROAD WAA ABV THE MARINE LYR AHEAD OF THIS SYS SUGGESTS INCRSG CHC FOR PCPN AS THE DAY WEARS ON. OVRALL PCPN CHCS TODAY ARE FAIRLY HIGH. THOUGH NO ONE FEATURE CONTRIBUTES TO STG FORCING THE COMBINATION OF SVRL FACTORS XPCTD TO COMBINE TO PRODUCE WIDESPREAD PCPN. UPR DIVERGENCE INCREASES TODAY AHEAD OF AN APCHG UPR SPEED MAX. F VECTORS SHOWING VERT MOTION RESPONDS TO FRONTOGENETIC FORCING...ESP IN NRN ZNS TODAY AND TNGT. Q-VECTORS AND LYRD DPVA ALSO POINT TO INCRSG VERT MOTION THIS AFTN/THIS EVE. THAT SAID...HIGH POPS FOR TODAY AND TNGT. PCPN STARTS TO TAPER OFF FM W TO E AS CDFNT APCHS. TEMPS PROBLEMATIC TODAY WITH THE MARINE LYR OVR THE AREA...AND HV GONE SVRL DEG BLO GUIDANCE FOR TODAY...KEEPING THE COOLING TREND OVNGT. && .AVIATION... IFR/LIFR AT MOST TAF SITES EARLY THIS MORN. LOW CLDS WL BE PROBLEMATIC TODAY. PRIND THAT VIS SHOULD IMPRV BY MID-LATE MORN AS INCRSG SLY FLOW TAKES OVR. THE BIGGEST PROBLEM REMAINS HOW HIGH TO GO WITH CIGS TODAY. CONDITIONAL CLIMO SUGGESTS THAT THE HARD IFR CIGS WL CONT THRU AT LEAST 15-16Z TIMEFRAME. BEYOND THAT IS QUESTIONABLE. FOR NOW WL KEEP WITH AN OPTIMISTIC MVFR FCST FOR THE AFTN DETEORIATING AGAIN THIS EVE. WL TAKE ANOTHER LOOK B4 12Z TAF ISSUANCE. MANNING && .LONG TERM...THU-TUES... CDFNT AND PCPN MAY BE SLOW IN GETTING OUT OF THE REGION UNTIL LATER THURSDAY SO WILL KEEP 40-60 POPS ALL DAY. DRY AND COLDER AIRMASS PUSHES IN THURSDAY NIGHT. SO WILL HAVE DRYING CONDITIONS BEGINNING LATER ON THU AND THU NIGHT. THEN DRY AND COOL AIR MASS IN PLACE THROUGH THE WEEKEND. SFC HIGH SHIFTS OFFSHORE MON WITH SLOW WARMING TREND. THE NEXT SYSTEM IS PROGGED TO AFFECT THE AREA MON INTO TUE BUT WILL ONLY HAVE HIDDEN 20 POPS FOR NOW. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-051700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 320 AM EST WED NOV 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... HAZARDOUS WEATHER IS NOT EXPECTED. .DAY TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MANNING
The Sterling radar (KLWX), 20 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
2 tornado, 1 dense fog, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Dense fog caused a 19 car pile up on Interstate-70 near Woodbine Road.
Four people were affected by lightning while on a golf course in Poolesville. Only the caddy was hospitalized for being struck by lightning. The others were checked on the site because they felt a tingling sensation.
A weak tornado entered Montgomery County, Maryland from Loudoun County, Virginia. The tornado had hit near Balls Bluff Regional Park in Eastern Loudoun County and crossed the Potomac River into Western Montgomery County. The storm tracked across mostly rural areas and produced scattered tree damage near Turtle Run Campgrounds. The tornado dissipated 4 miles southwest of Poolesville.
A tornado touched down 2 miles west of downtown Poolesville. The tornado destroyed a horse barn on Whites Ferry Road on the western edge of Poolesville. The storm then tracked east and produced more concentrated damage from the Rickman Horse Farm Complex to Boyds. It then crossed Clopper Roadand entered Western Germantown and lifted.
The roof was blown off a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyThe tornado archive for Maryland, 2003Warnings in Maryland, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380270, 5379731, 5379730, 5379733, 5379732.